New! Free RUSH shipping for all orders! Shop now>>


What Does Birth Control Do to Skin?

birth_control_skin All sorts of studies have been done on the effects of birth control from whether it can clear up your skin to whether it plays a role in cutaneous melanoma. But exactly how effective is oral contraceptive and what precautions should you take.

It’s True: It Can Clear Up Acne!

birth_control_acne Low dose birth control has been shown to help clear up acne.
Many women won’t be surprised to hear that various forms of birth control can clear up your skin. In fact, some women go on the pill specifically to treat difficult cases of acne. It’s a common idea that acne is cause by an increase in testosterone, which is turn, causes an increase in sebum production. But there evidence on the issue is contradictory, so it’s difficult to say definitively. On the one hand, studies have shown that women with acne have high testosterone and dehydroepiandrosterone sulfate than those who do not suffer this condition (Endocrine Practice). In fact, there have been studies that there’s no correlation between can and androgen levels (British Journal of Dermatology). The studies show that women generally find that acne clears when they use low dose birth control. One such study found that Ortho Tri-Cyclen Lo reduced acne by 46.4% when compared to 33.9% with a placebo (Obstetrics and Gynecology). Several other studies have also shown promising results using oral contraceptives to reduce acne (Contraception). And no one low dose birth control has been found to be more effective at reducing acne than another (Cutis). If androgen were the cause of acne flare-ups, the reason would be because the subcutaneous gland — which sensitive to androgens — produces an excess of sebum that clogs the pores and causes acne (Skin Therapy Letter). It may do this by inhibiting the 5α-reductase that plays a role this process (Gynecological Endocrinology).

But It Might Cause Hyperpigmentation

birth_control_hyperpigmentation Birth control may be linked to hyperpigmentation as it sensitizes skin to the sun.
Because hormones control pigmentation, women taking birth control may experience higher rates of hyperpigmentation (British Journal of Cancer, Journal of Investigative Dermatology). It’s been shown that birth control pills can, to some extent, cause cloasma-like hyperpigmentation (Archiv fur Dermatologische Forschung). However, researchers have found that it’s not as prevalent as previously thought when they sifted out cloasma caused by cosmetics. Of the 60 women who had cloasma-like hyperpigmentation, 28 had not used oral contraceptives. But of the 617 women surveyed for the study, 94.5% used cosmetics regularly. Researchers discovered that the cloasma-like hyperpigmentation in oral contraceptive users was generally light-dependent, meaning sun exposure while on “the pill” was responsible. This is because oral contraceptives make skin more sensitive to the sun, meaning it’s more susceptible to these issues. So, this problem can be mitigated by not spending time in unnecessary sun exposure and by using strong UV-protective agents.

Could Oral Contraceptives Be Linked with Melanoma?

protect_skin_fom_sun Though the pill hasn't been linked with melanoma, it's still important to protect your skin from the sun!
When researchers realized that using oral contraceptive could increase occurrences of light-dependent hyperpigmentation, they decided to investigate whether that could lead to an increase in cutaneous melanoma (British Journal of Cancer). Study results vary with one study done almost exclusively on Caucasian women found that there was a slight raise in the cases of malignant melanoma, but that it wasn’t statistically significant enough to make the claim that it was related to oral contraceptive (British Journal of Cancer). Overall, the study said that oral contraceptive probably was not responsible for melanoma and other studies have found similar results (American Journal of Epidemology). However, one study found that there was a higher risk of cutaneous melanoma when participants had taken estrogens (Annals of Oncology). Because the studies on hyperpigmentation show an increase sensitivity to the sun, it’s still important that women on oral contraceptives use strong sun protection.

Bottom Line

Birth control has been shown to help women suffering from acne. So going on oral contraceptives could help to clear up your skin. And while oral contraceptives haven't been shown to increase melanoma, they do make your skin more sensitive to the sun and have been linked with hyperpigmentation. So just be sure to wear sunscreen — which should be a no-brainer!
Date: December 18 2012 at 1:27 PM
Skin Care, birth control and acne, birth control and hyperpigmentation, birth control and melanoma, birth control and skin care, oral contraception and skin, what does birth control do to your skin

Comments (1)

  1. Bruna Louise
    December 19 2012 at 9:48 AM

    I take pills because of my skin, if I knew it'd change my acne condition I'd probaly start to take it sooner. I'm afraid if I stop taking it, my skin goes bad again. =/

Add a Comment